Alert archive / Hawaii / Flash Flood Warnings in 2012
Flash Flood Warning 17, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 9, 2012, 12:51 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2012, 12:51 AM HST (10:51 UTC)
- Expired
- Mar 9, 2012, 3:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 27 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 1:56 AM HST | FLASH FLOOD | Hanalei, HI | KUHIO HIGHWAY IN THE VICINITY OF HANALEI BRIDGE IS CLOSED. |
| Mar 9, 1:56 AM HST | FLASH FLOOD | Wailua, HI | KUHIO HIGHWAY IN THE VICINITY OF THE WAILUA GOLF COURSE CLOSED. |
| Mar 9, 2:35 AM HST | FLASH FLOOD | Wailua, HI | KUHIO HIGHWAY IN THE VICINITY OF THE WAILUA GOLF COURSE IS CLOSED. |
| Mar 9, 2:58 AM HST | FLASH FLOOD | Kalihiwai, HI | LANDSLIDE - KUHIO HIGHWAY...BLOCKING BOTH LANES OF TRAFFIC SOUTH OF THE KALIHIWAI BRIDGE. |
| Mar 9, 3:09 AM HST | FLASH FLOOD | Hanalei, HI | LANDSLIDE - KUHIO HIGHWAY...BLOCKING ONE LANE OF TRAFFIC NEAR MILE MARKER 1.5. |
| Mar 9, 3:50 AM HST | FLASH FLOOD | Anahola, HI | KUHIO HIGHWAY...MILE MARKER 13 HAS TOO MUCH WATER TO PASS. |
| Mar 9, 3:50 AM HST | FLASH FLOOD | Lihue, HI | JUNCTION OF RICE STREET AND KAPULE HIGHWAY WAS CLOSED PRIOR TO 0350AM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 10.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
721 WGHW50 PHFO 091051 FFWHFO HIC007-091345- /O.NEW.PHFO.FF.W.0017.120309T1051Z-120309T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1251 AM HST FRI MAR 9 2012 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 345 AM HST * AT 1242 AM HST...A GAGE ON THE HANALEI RIVER SHOWED A RAPID RISE IN WATER LEVEL FROM HEAVY RAIN NEAR THE TOWN OF HANALEI...OR ABOUT 18 MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOLOAA...WAILUA...KILAUEA AND ANAHOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 345 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2223 15974 2227 15929 2199 15925 2195 15955 $$ HOUSTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:30 PM HST, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 8, 8:30 PM HST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST THU MAR 8 2012 .SYNOPSIS... A DEEP UPPER LEVEL TROUGH IS FORECAST TO KEEP THE WEATHER UNSETTLED THROUGH SATURDAY...WHILE A STRONG HIGH PRESSURE SYSTEM FAR NORTHWEST OF THE STATE MAINTAIN STRONG AND GUSTY TRADES INTO EARLY NEXT WEEK. ALL ISLANDS WILL BE VULNERABLE FOR HEAVY SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT. EXPECT THE HEAVY WEATHER TO LESSEN SATURDAY... WITH A RETURN TO MORE TYPICAL TRADE WIND WEATHER FOR THE NEW WORK WEEK. && .DISCUSSION... HEAVY SHOWERS HAVE ALREADY BEEN FOUND OVER WINDWARD PORTIONS OF THE BIG ISLAND...MAUI AND MOLOKAI THIS EVENING. ADDITIONAL SHOWERS ARE STARTING TO FORM OVER WINDWARD OAHU AS WELL. THE OVERALL FORECAST PHILOSOPHY REMAINS THE SAME. AN UPPER LEVEL LOW WILL FORM TO THE NORTHWEST OF KAUAI ALONG THE EXISTING UPPER LEVEL TROUGH. WE HAVE A SURFACE BOUNDARY NEAR MAUI THIS EVENING WHICH IS EXPECTED TO STRENGTHEN WITH THE HELP OF THE CLOSED UPPER LEVEL LOW. THIS COMBINATION IS WHAT IS HELPING TO SPARK THE HEAVY SHOWERS...AND WITH THE INTENSIFICATION EXPECTED OVERNIGHT...WILL LEAD TO MORE SHOWER DEVELOPMENT. AS MENTIONED...THERE HAVE ALREADY BEEN SOME THUNDERSTORMS WITH THIS SYSTEM...MAINLY ALONG A LINE NORTHEAST OF THE BIG ISLAND TO SOUTHWEST OF THE BIG ISLAND. THE SURFACE FEATURE IS EXPECTED TO WORK ITS WAY TO THE WEST...WHICH WILL BRING THE THREAT OF THUNDERSTORMS AND HEAVY RAIN WITH IT. AS THE FEATURE DEVELOPS...WE/LL SEE THE AREA AFFECTED BY HEAVY SHOWERS EXPAND. OVERNIGHT THE GREATEST THREAT WILL BE TO MAUI COUNTY...WITH SOME THINGS FIRING OVER PARTS OF THE BIG ISLAND AND OAHU FROM TIME TO TIME. BY MORNING...WE EXPECT KAUAI TO BE GETTING IT AS WELL. STILL EXPECTING THE BULK OF THE EVENT TO BE FELT FRIDAY AND FRIDAY...SO THE FLASH FLOOD WATCH CONTINUES THROUGH 6 AM SATURDAY. THE WIND ADVISORY CONTINUES TONIGHT FOR LANAI...FOR THE NORTH WINDS BEING FUNNELED THROUGH THE PAILOLO CHANNEL. EXPECT THE WINDS TO BECOME MORE EASTERLY TONIGHT...WHICH SHOULD ALLOW THE WINDS ON LANAI TO DIE DOWN. OTHER AREAS OF THE SMALLER ISLANDS HAVE BEEN ON THE WINDY SIDE...BUT OVERALL IT STILL APPEARS WINDS ARE BELOW ADVISORY CRITERIA. WILL CONTINUE TO MONITOR OVERNIGHT OF COURSE. A WINTER WEATHER ADVISORY IS IN PLACE FOR THE BIG ISLAND SUMMITS. LAYERED CLOUDS ASSOCIATED WITH THUNDERSTORMS NEAR THE SUMMITS WILL BRING MOISTURE TO THE SUMMITS...AND WITH TEMPERATURES AT OR BELOW FREEZING...EXPECT ANYTHING TO FALL IN A WINTRY MIX. THE BIG ISLAND SHOULD BE THE FIRST TO GET OUT OF THE CURRENT WEATHER PATTERN LATER TOMORROW...SO THE ADVISORY GOES THROUGH FRIDAY AFTERNOON. && .AVIATION... TAFS REMAIN ON THE PESSIMISTIC SIDE GIVEN THE WIDESPREAD +RA AND ISOL/SCAT TSRA OVER MUCH OF THE AREA. CONDITIONS ARE EXPECTED TO DETERIORATE FURTHER OVER THE NEXT 24 HOURS. GUSTY NE WINDS AND PERIODIC LOW VIS/CIGS ARE LIKELY IN THE CRITICAL PERIOD AND LONGER TERM. A WIND ADVISORY REMAINS IN EFFECT FOR LANAI THROUGH TONIGHT...SO EXPECT PHNY TO BE VERY WINDY. AIRMETS REMAIN POSTED FOR IFR CONDITIONS OVER SOME MT AREAS...LLVL TURB AND ICING IN ANY CONVECTION AND THE PRECIP LAYERS. THESE WILL CONTINUE WILL SLIGHT MODIFICATIONS AS THE WEATHER EVOLVES...AND PUSHES TO THE EAST. SIGMET ROMEO ALSO REMAINS IN EFFECT EXTENDING FROM THE WINDWARD MAUI COUNTY WATERS NEWD ALONG THE MAINLAND ROUTES FOR ABOUT 800 NM. CONVECTION MAY BECOME ISOL AT TIMES...BUT GIVEN THE HIGH TRAFFIC AREA THE SIGMET WILL LIKELY REMAIN FOR A WHILE. && .MARINE... THE WAVE WATCH INDICATES A RISING SHORT PERIOD EAST SWELL TONIGHT. THUS A HIGH SURF ADVISORY HAS BEEN POSTED FOR THE EAST FACING SHORES OF ALL ISLANDS UNTIL 4 PM HST FRIDAY. THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL HAWAIIAN WATERS FOR WINDS AND/OR COMBINED SEAS...WITH THESE CONDITIONS EXPECTED THROUGH AT LEAST SATURDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MAUI MOLOKAI LANAI OAHU KAUAI UNTIL 6 AM HST SATURDAY. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS. HIGH SURF ADVISORY FOR THE EAST FACING SHORES TO UNTIL 4 PM HST FRIDAY. WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 4 PM HST FRIDAY. WIND ADVISORY FOR THE ISLAND OF LANAI UNTIL 4 AM HST FRIDAY. &&
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:06 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 4 days |
| Mar 8, 3:08 PM HST | Winter Weather Advisory | HFO | Hawaii | 20 hr |
| Mar 8, 5:17 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 8, 6:54 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 7:49 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 8:34 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Mar 8, 8:52 PM HST | Flash Flood Warning | HFO | Kalawao | 6 hr |
| Mar 8, 11:48 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 9, 12:44 AM HST | Special Marine Warning | HFO | 61 min | |
| Mar 9, 1:15 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 9, 1:39 AM HST | Special Marine Warning | HFO | 66 min | |
| Mar 9, 2:05 AM HST | Flash Flood Warning | HFO | Kauai | 21 hr |
| Mar 9, 2:30 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 9, 2:32 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 9, 2:43 AM HST | Special Marine Warning | HFO | 62 min | |
| Mar 9, 3:00 AM HST | Special Marine Warning | HFO | 60 min | |
| Mar 9, 4:01 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 44 min |
| Mar 9, 4:11 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 4:19 AM HST | Special Marine Warning | HFO | 56 min | |
| Mar 9, 5:10 AM HST | Special Marine Warning | HFO | 110 min | |
| Mar 9, 5:22 AM HST | Special Marine Warning | HFO | 83 min | |
| Mar 9, 5:27 AM HST | Special Marine Warning | HFO | 81 min | |
| Mar 9, 5:28 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 9, 5:29 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 31 min |
| Mar 9, 5:36 AM HST | Special Marine Warning | HFO | 84 min | |
| Mar 9, 5:38 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 5:55 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 50 min |
| Mar 9, 6:07 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 9, 6:27 AM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Mar 9, 6:28 AM HST | Special Marine Warning | HFO | 103 min | |
| Mar 9, 6:37 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 53 min |
| Mar 9, 6:43 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 32 min |
| Mar 9, 6:52 AM HST | Special Marine Warning | HFO | 113 min | |
| Mar 9, 7:00 AM HST | Severe Thunderstorm Warning | HFO | Honolulu | 45 min |
| Mar 9, 7:10 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 7:17 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 9, 7:24 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Mar 9, 8:11 AM HST | Special Marine Warning | HFO | 94 min | |
| Mar 9, 8:32 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 9, 8:42 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 9:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 9:58 AM HST | Special Marine Warning | HFO | 62 min | |
| Mar 9, 10:26 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 41 hr |
| Mar 9, 10:30 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 10:36 AM HST | Special Marine Warning | HFO | 114 min | |
| Mar 9, 11:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 11:58 AM HST | Special Marine Warning | HFO | 68 min | |
| Mar 9, 12:00 PM HST | Special Marine Warning | HFO | 59 min | |
| Mar 9, 12:25 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 1:38 PM HST | Gale Warning | HFO | 26 hr |
Nearby
Flash Flood Warnings in Hawaii, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.